Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Heavy mid-cycle bleeding, cramps after taking next choice one step pill post intercourse. How long will it last?

I took next choice one step a month ago after having unprotected sex. I spotted brown discharge for a while then had my period. Well a day after my period (a few weeks or so after taking the pill ) I had unprotected sex again and I bought another next choice one step pill , I took it and now a week or two later I m bleeding very very heavy and with some cramps . Is this normal?? I m freaking out here. How long does this last?
Asked On : Wed, 5 Dec 2012
Answers:  1 Views:  500
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello. I'm Dr. Christensen.
I'm sorry you're having problems. Although it isn't possible to pinpoint the cause of your bleeding and cramping without an examination, there are several possibilities:

Next Choice, like all forms of emergency contraception, is a hormonal medication. Menstrual irregularities -- delayed or skipped periods, spotting, mid-cycle bleeding, or abnormally light or heavy periods -- are common in women who use these medications. If you take emergency contraception several times during one cycle or during successive cycles, your risk for side effects increases. Typically, these side effects subside within a few days to a week, and most women resume their normal menstrual pattern within a cycle or two...unless they use emergency contraception again.

Although emergency contraception is 95% effective for preventing pregnancy when taken within 24 hours of intercourse, it is much less effective if a woman has already ovulated when she takes her pill. So it's possible, although unlikely, that you conceived following your first sexual encounter, and your current bleeding could be due to a miscarriage. (The period you had following your first course of Next Choice may have actually been implantation bleeding.) If you did conceive, your current bleeding could also be a manifestation of an ectopic (tubal) pregnancy.

A third possibility is a pelvic infection. Most such infections are due to sexually transmitted diseases, which are more likely if you're not in a monogamous relationship. (You didn't mention if you have more than one partner.)

In any event, it sounds like your bleeding is fairly significant. If you're soaking more than one tampon or pad per hour for more than 24 hours, a medical evaluation is in order. Likewise, you should see your doctor if you become lightheaded, if you develop severe pelvic pain, fever or foul-smelling vaginal discharge, or if your bleeding persists for more than one week.
I hope that answers your questions, and I hope things settle down soon!
Answered: Wed, 5 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor